Georgia, 2017

Hail in Georgia, March 27, 2017

March 27, 2017 · NWS FFC · 5 events in 4 counties and zones

A strong short wave sweeping through the Tennessee Valley combined with a moderately unstable atmosphere across north Georgia to produce isolated severe thunderstorms with several reports of large hail across northwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong short wave sweeping through the Tennessee Valley combined with a moderately unstable atmosphere across north Georgia to produce isolated severe thunderstorms with several reports of large hail across northwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 27, 2:43 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 27, 2:43 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
343 PM EDT Mon Mar 27 2017

.SHORT TERM /Tonight through Tuesday Night/...
Frontal boundary moving east of the Arklatex. A pre-frontal
trough/convective line has developed just east of the MS river and
is also moving eastward.

Hi-res models keep the line moving across AL and entering the
western portions of the CWFA later this afternoon into the early
evening hours. Models have been pretty consistent with weakening the
line as it moves through. However, there should be enough
instability/mid level energy/steep lapse rates to support some
strong/isolated severe thunderstorms. In addition, the hi-res models
bring in another round of storms overnight, mostly associated with
the cold front. These storms could also be strong with the potential
for isolated severe. The main threats for any severe thunderstorms
would be damaging wind gusts and large hail.

The frontal boundary looks to sag slowly southward during the day
tomorrow. Convection should fire along any old outflow boundaries
from the overnight convection and/or the weak front. With copious
cloud cover, marginal surface instability and weak lapse rates,
storm coverage should be limited to iso/sct and the potential for
strong/severe should be limited.

NListemaa

.LONG TERM /Wednesday through Monday/...
Limited changes through the extended period aside from slight
massaging for latest model consensus. Overall, forecast looks on
track. Previous forecast discussion is included below.

31

/Issued 337 AM EDT Mon Mar 27 2017/
At the beginning of the forecast period, the system that traversed
the area on Tuesday will have exited eastward. As upper ridging
builds in on Wednesday a warm and generally drier day can be
expected. A few showers or an isolated thunderstorm can't be ruled
in the vicinity of a remnant weak boundary, but most places will
remain dry.

Rain chances will be increasing again by Thursday afternoon,
especially across eastern sections of the area where showers and a
few thunderstorms will develop near the wedge front along the
periphery of the CAD airmass over the Carolinas.

The opportunity for showers and thunderstorms will increase in
earnest Thursday night into Friday morning across the remainder of
the area as the primary storm system approaches the area from the
west. There is generally better model agreement with regard to the
track of this system as the parent low lifts across the Midwest into
the Ohio Valley. This system evolution would favor the chance for
some strong to severe thunderstorms in our region with 0-6 km bulk
shear values as high as 40-60 knots and 0-1 km values around 30
knots during the Friday morning time frame. Forecast instability is
not overly high, but the several hundred J/kg of CAPE forecast by
the GFS would likely still be sufficient given aforementioned shear
values and favorable upper dynamics. One thing to note is that
models have been indicating the development of weak low pressure
along the Gulf coast which could rob some instability. Nevertheless,
the severe potential with this system late Thursday into Friday
morning will continue to be watched over the coming days.

After this system departs Friday, upper ridging once again takes
hold for the weekend. At this point next weekend's weather appears
benign with warm and dry weather before models diverge on the timing
and details of the next storm system for early next week.

RW

&&

.AVIATION...
18Z Update...

Most terminals including ATL have mixed out to VFR flight category
early this afternoon following the low cigs this morning. Showers
have begun to develop around the vicinity of ATL as of 18z, but
continue to not highlight any prevailing TSRA. Prob30 remains in
the TAF for the evening hours with the chance of storms moving
into the area between 02z and 06z. Surface winds will prevail
between 200 and 240 this afternoon around 10 knots with some gusts
up to 15 knots possible. IFR cigs are expected to develop once
again overnight tonight and have kept mention of lower clouds in
the planning period.

//ATL Confidence...18Z Update...
Medium on IFR potential overnight tonight and possibility of TSRA.
High on all remaining elements.

GOGGINS

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  79  56  84 /  50  30   5   5
Atlanta         60  77  58  82 /  50  30   5  20
Blairsville     55  73  50  77 /  60  30  10   5
Cartersville    59  77  54  81 /  60  30  10  10
Columbus        61  80  61  86 /  30  30   5  20
Gainesville     58  76  55  81 /  60  30   5   5
Macon           58  81  58  84 /  30  30   5  20
Rome            58  78  53  81 /  60  30  10  10
Peachtree City  59  77  56  83 /  50  30  10  20
Vidalia         60  84  62  85 /  20  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....31
AVIATION...NListemaa
Hazardous weather outlook, Mar 27, 3:15 PM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
415 PM EDT Mon Mar 27 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
415 PM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered thunderstorms are expected primarily over north Georgia
this afternoon into tonight. A few storms could be strong to
severe with gusty winds, frequent lightning, and hail. A brief
tornado is possible over the far northwest.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The chance for thunderstorms will increase Thursday evening into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 27, 3:07 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
407 PM EDT MON MAR 27 2017

GAZ011-012-019-272030-
Chattooga GA-Gordon GA-Floyd GA-
407 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHATTOOGA...GORDON AND
NORTHEASTERN FLOYD COUNTIES UNTIL 430 PM EDT...

At 406 PM EDT...a strong thunderstorm was over Armuchee, or 10 miles
east of Summerville...moving east at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rome, Calhoun, Resaca, Plainville, Shannon, Sonoraville, Pinson,
Oostanaula, Tidings, Armuchee, Lake Marvin, Sugar Valley, Everett
Springs and Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3462 8498 3462 8493 3463 8493 3463 8491
      3462 8491 3462 8486 3440 8477 3440 8495
      3438 8496 3438 8497 3440 8498 3438 8498
      3439 8501 3435 8501 3431 8522 3448 8530
TIME...MOT...LOC 2006Z 249DEG 17KT 3443 8518

HAIL...0.75IN
WIND...50MPH
Special weather statement, Mar 27, 3:50 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
450 PM EDT MON MAR 27 2017

GAZ011-272115-
Chattooga GA-
450 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA COUNTY UNTIL 515 PM
EDT...

At 450 PM EDT...a strong thunderstorm was over New Moon, or 7 miles
east of Little River Canyon National Preserve...moving northeast at
40 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Menlo, Cloudland, Berryton,
Chattoogaville, James H. Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8546 3459 8537 3458 8536 3459 8535
      3459 8525 3453 8514 3452 8515 3428 8546
      3429 8546 3453 8551
TIME...MOT...LOC 2050Z 221DEG 36KT 3439 8551

HAIL...0.75IN
WIND...50MPH
Special weather statement, Mar 27, 4:10 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
510 PM EDT MON MAR 27 2017

GAZ002-011-272145-
Chattooga GA-Walker GA-
510 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA AND WALKER
COUNTIES UNTIL 545 PM EDT...

At 510 PM EDT...a strong thunderstorm was near Cloudland, or near
Summerville...moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lafayette, Summerville, Trion, Menlo, Naomi, Center Post, Linwood,
Suttles Mill, Noble, Villanow, Cloudland and Berryton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3487 8534 3478 8520 3477 8520 3475 8515
      3472 8517 3472 8510 3469 8505 3442 8537
      3450 8551 3457 8552
TIME...MOT...LOC 2110Z 214DEG 37KT 3454 8541

HAIL...0.75IN
WIND...50MPH
Special weather statement, Mar 27, 4:39 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
539 PM EDT MON MAR 27 2017

GAZ002-003-272215-
Catoosa GA-Walker GA-
539 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA AND WALKER COUNTIES UNTIL
615 PM EDT...

At 539 PM EDT...a strong thunderstorm was over Noble, or near
Lafayette...moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Chickamauga, Noble, Lakeview, Indian
Springs, Wood Station, Graysville, Blue Spring, Fairview, Boynton,
Beaumont, Rock Spring, East Ridge and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3497 8498 3497 8500 3492 8501 3491 8502
      3489 8502 3486 8504 3486 8506 3484 8506
      3482 8508 3481 8512 3482 8513 3472 8517
      3472 8516 3469 8518 3477 8538 3499 8527
      3499 8498
TIME...MOT...LOC 2139Z 207DEG 33KT 3480 8524

HAIL...0.75IN
WIND...50MPH
Special weather statement, Mar 27, 4:44 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
544 PM EDT MON MAR 27 2017

GAZ011-019-272215-
Chattooga GA-Floyd GA-
544 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA AND FLOYD COUNTIES
UNTIL 615 PM EDT...

At 544 PM EDT...a strong thunderstorm was over Holland, or 10 miles
south of Summerville...moving northeast at 25 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rome, Summerville, Trion, Lyerly, Subligna, Tidings, Armuchee, Coosa,
Berryton, Chattoogaville, Everett Springs, James H. Floyd State Park
and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8539 3459 8537 3458 8536 3458 8535
      3459 8535 3459 8526 3452 8509 3451 8509
      3422 8530 3429 8546 3436 8548
TIME...MOT...LOC 2144Z 204DEG 21KT 3434 8537

HAIL...0.75IN
WIND...50MPH
Special weather statement, Mar 27, 5:49 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
649 PM EDT MON MAR 27 2017

GAZ003-272315-
Catoosa GA-
649 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA COUNTY UNTIL 715 PM
EDT...

At 649 PM EDT...a strong thunderstorm was over Boynton, or near
Ringgold...moving northeast at 50 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Boynton, Lakeview, Indian Springs,
Graysville, Blue Spring, East Ridge, Fairview and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3498 8498 3497 8500 3496 8501 3482 8516
      3490 8527 3498 8527 3499 8526 3499 8498
TIME...MOT...LOC 2249Z 218DEG 42KT 3495 8519

HAIL...0.88IN
WIND...50MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Catoosa

When
March 27, 5:55 PM EST to 6:05 PM EST
Where
Catoosa County, 1.07 mi W of Boyd Highlands
Measured
0.88 in hail
Reported by
Public
Coordinates
34.980, -85.199

The public reported nickel size hail on I-75 near the Tennessee state line.

Hail, Gordon

When
March 27, 6:05 PM EST to 6:15 PM EST
Where
Gordon County, 0.57 mi W of Resaca
Measured
1.25 in hail
Reported by
Public
Coordinates
34.580, -84.940

The public reported half dollar size hail in Resaca.

Hail, Gilmer

When
March 27, 7:05 PM EST to 7:15 PM EST
Where
Gilmer County, 0.65 mi SW of Conasauga
Measured
1 in hail
Reported by
Public
Coordinates
34.775, -84.589

The public reported quarter size hail along Conasauga Road near Highway 52.

Hail, Gilmer

When
March 27, 7:25 PM EST to 7:35 PM EST
Where
Gilmer County, 1.33 mi SW of Burnett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.807, -84.417

The Gilmer County Emergency Manager reported quarter size hail at the intersection of Boardtown Road and Whitepath Road.

Hail, Polk

When
March 27, 9:00 PM EST to 9:10 PM EST
Where
Polk County, 2.76 mi S of Cedartown
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.980, -85.250

An amateur radio operator reported dime size hail and wind gusts to 30 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689146, 689147, 689148, 689149, 689150.